MAUDE Adverse Event Report: SMITH & NEPHEW, INC. D-RAD SMART PACK 4H LEFT WIDE PLATE; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. D-RAD SMART PACK 4H LEFT WIDE PLATE; PLATE, FIXATION, BONE
Model Number 71158021
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Nonunion/Delayed-union Bone Fracture (2369); Malunion of Bone (4529); Swelling/ Edema (4577)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a radius fracture with a d-rad single use kit plating system, the patient required an unplanned revision on an unknown date due to nonunion of the fracture.The patient achieved a radiographic union three (3) months postoperatively.Additional details regarding this intervention and the patient's current health status are not available at this time.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, no relevant supporting clinical information could be provided to assist with this clinical investigation as the data collected from the post-market clinical follow up activity (pmcf) was anonymous.Without the requested clinical information, a thorough clinical assessment cannot be performed at this time.Per case details, ¿a radiographic union was achieved 3 months post-operatively.¿ the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded due to the limited information provided.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional clinical information be provided, this complaint will be re-evaluated.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for d-rad smart pack¿ system revealed that loss of anatomic position with malunion may occur as an adverse reaction.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include excessive pressure on the joint, injury, procedural/user error, surgical/post operative complications, healing issues and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.Corrected data: a1 (patient identifier), b5 (narrative updated), b7, d1 (brand name), d4 (catalog & udi number), h6 (health effect - clinical code, health effect - impact code).Additional information has been received from the royal infirmary of edinburgh.This information clarifies that the previous report for this complaint is no longer applicable, as a data entry error was made by the site (no revision surgery has been performed on smith+nephew devices).Nevertheless, it was confirmed that an additional subject sustained a malunion upon treatment with the reported device.This new information has been updated in the current mdr report.
 
Event or Problem Description
It was reported that, following an internal fixation surgery performed on an unspecified date to treat a left radius fracture with a d-rad single use kit plating system and k-wires, the patient required sustained swelling and returned to theatre to remove the k-wires.The plate was retained, but the patient continued experiencing pain and stiffness related to a malunion of the fracture.The contribution of the plate to the outcome achieved could not be discarded.The patient died from an unrelated cause.
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code).

Brand Name
D-RAD SMART PACK 4H LEFT WIDE PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15636313
Report Number1020279-2022-04503
Device Sequence Number2749127
Product Code HRS
UDI-Device Identifier00885556364499
UDI-Public00885556364499
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K132296
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71158021
Device Catalogue Number71158020
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2022
Supplement Date Received by Manufacturer10/27/2022
03/20/2023
02/09/2024
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date11/08/2022
03/30/2023
02/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown